Anesthesiologist Questions Anesthesia

Is nausea normal after heart surgery?

It's been a week since I've had stents put in place, but I'm feeling a little nauseous. Could this be something that's unrelated to the surgery? Or related to the anesthesia?

4 Answers

Nausea and vomiting is one of the most common side effects of general anesthesia (abbreviated as PONV for post-operative nausea and vomiting). PONV typically refers to the immediate post-operative period, a few hours after surgery is done. One can also have post discharge nausea and vomiting which typically refers to outpatient surgery and can extend to the first day or two after surgery. Nausea or vomiting after this time period should lead one to look for other reasons for their symptoms besides anesthesia. Some common culprits could include new medication. Many people are sensitive to pain medication and experience nausea as a side effect. New blood thinning medication, which is common after stenting can also cause nausea. Do not stop taking these without talking with your cardiologist. If you are having nausea along with sweating, chest pain or pressure, dizziness or fainting you should seek medical attention immediately as this can be an indication of a failed stent or progressing coronary artery disease (another heart attack).
Not really. Initially, it could be an aide-effect of anesthesia. Later pain meds, especially narcotic, can give nausea. Most other meds also has nausea/vomiting as a side effect.
It would be unusual to have nausea a week or so from stent placement however you should review your medication list with your internist and your pharmacist to insure that no new medications have been started or that there are any possible interactions from any of the medications that you are taking.

Marc A Morales MD
There are many things that cause nausea, including narcotics for pain, so yes, it is possible after heart surgery.